Annali di Matematica Pura ed Applicata

, Volume 156, Issue 1, pp 37–71 | Cite as

Homotopical properties of a class of nonsmooth functions

  • Marco Degiovanni
Article

Summary

A class of extended real valued functionals, already considered for evolution problems, is studied. The set where the functional is finite is proved to be an absolute neighborhood extensor. Applications to critical point theory, involving Ljusternik-Schnirelman category and cohomological index, are shown. The stability under Γ-convergence of the homotopical type of the sublevels of the functional is also treated.

Keywords

Point Theory Homotopical Type Evolution Problem Critical Point Theory Nonsmooth Function 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    H. Attouch,Variational convergence for functions and operators, Applicable Mathematics Series, Pitman (Advanced Publishing Program), Boston, Mass. -London, 1984.Google Scholar
  2. [2]
    G. E. Bredon,Introduction to compact transformation groups, Pure and Applied Mathematics,46, Academic Press, New York-London, 1972.Google Scholar
  3. [3]
    F. E. Browder,Nonlinear eigenvalue problems and group invariance, Functional Analysis and Related Fields (Proc. Conf. for M. Stone, Univ. of Chicago, Chicago, Ill., 1968), pp. 1–58, Springer, New York, 1970.Google Scholar
  4. [4]
    A.Canino,On p-convex sets and geodesics, J. Differential Equations, in press.Google Scholar
  5. [5]
    K. C. Chang,Variational methods for non-differentiable functionals and their applications to partial differential equations, J. Math. Anal. Appl.,80 (1981), pp. 102–129.Google Scholar
  6. [6]
    G.Chobanov - A.Marino - D.Scolozzi,Evolution equation for the eigenvalue problem for the Laplace operator with respect to an obstacle (preprint), Dip. Mat. Pisa,214, Pisa, 1987.Google Scholar
  7. [7]
    G.Chobanov - A.Marino - D.Scolozzi,Multiplicity of eigenvalues for the Laplace operator with respect to an obstacle, and nontangency conditions, Nonlinear Anal., in press.Google Scholar
  8. [8]
    M. Clapp -D. Puppe,Invariants of the Lusternik-Schnirelmann type and the topoogy of critical sets, Trans. Amer. Math. Soc.,298 (1986), pp. 603–620.Google Scholar
  9. [9]
    E. De Giorgi -M. Degiovanni -A. Marino -M. Tosques,Evolution equations for a class of nonlinear operators, Atti Accad. Naz. Lincei Rend. Cl. Sci. Fis. Mat. Natur., (8)75 (1983), pp. 1–8 (1984).Google Scholar
  10. [10]
    E. De Giorgi -T. Franzoni,Su un tipo di convergenza variazionale, Atti Accad. Naz. Lincei Rend. Cl. Sci. Fis. Mat. Natur. (8)58 (1975), pp. 842–850.Google Scholar
  11. [11]
    E. De Giorgi -T. Franzoni,Su un tipo di convergenza variazionale, Rend. Sem. Mat. Brescia,3 (1979), pp. 63–101.Google Scholar
  12. [12]
    E. De Giorgi -A. Marino -M. Tosques,Problemi di evolutzione in spazi metrici e curve di massima pendenza, Atti Accad. Naz. Lincei Rend. Cl. Sci. Fis. Mat. Natur. (8)68 (1980), pp. 180–187.Google Scholar
  13. [13]
    M.Degiovanni,Bifurcation problems for nonlinear elliptic variational inequalities, Ann. Fac. Sci. Toulouse, in press.Google Scholar
  14. [14]
    M. Degiovanni -A. Marino,Nonsmooth variational bifurcation, Atti Accad. Naz. Lincei Rend. Cl. Sci. Fis. Mat. Natur., (8)81 (1987), pp. 259–269 (1988).Google Scholar
  15. [15]
    M. Degiovanni -A. Marino -M. Tosques,Evolution equations with lack of convexity, Nonlinear Anal.,9 (1985), pp. 1401–1443.Google Scholar
  16. [16]
    E. Fadell,The equivariant Ljusternik-Schnirelmann method for invariant functionals and relative cohomological index theories, Topological Methods in Nonlinear Analysis, pp. 41–70, Sém. Math. Sup.,95, Presses Univ. Montréal, Montreal, Que., 1985.Google Scholar
  17. [17]
    E.Fadell,Lectures in cohomological index theories of G-spaces with applications to critical point theory, Raccolta di Seminari del Dipartimento di Matematica dell'Universitä degli Studi della Calabria,6, Cosenza, 1985.Google Scholar
  18. [18]
    E. Fadell -S. Husseini,Relative cohomological index theories, Adv. in Math.,64 (1987), pp. 1–31.Google Scholar
  19. [19]
    E. R. Fadell -P. H. Rabinowitz,Generalized cohomological index theories for Lie group actions with an application to bifurcation questions for Hamiltonian systems, Invent. Math.,45 (1978), pp. 139–174.Google Scholar
  20. [20]
    A.Marino - C.Saccon - M.Tosques,Curves of maximal slope and parabolic variational inequalities on nonconvex constraints, Ann. Scuola Norm. Sup. Pisa Cl. Sci., in press.Google Scholar
  21. [21]
    A.Marino - D.Scolozzi,Geodetiche con ostacolo (preprint), Istit. Mat. Pisa, Pisa, 1981.Google Scholar
  22. [22]
    A. Marino -D. Scolozzi,Geodetiche con ostacolo, Boll. Un. Mat. Ital., B (6)2 (1983), pp. 1–31.Google Scholar
  23. [23]
    M. Murayama,On G-ANR's and their G-homotopy types, Osaka J. Math.,20 (1983), pp. 479–512.Google Scholar
  24. [24]
    R. S.Palais,The classification of G-spaces, Mem. Amer. Math. Soc., N.36 (1960).Google Scholar
  25. [25]
    R. S. Palais,Homotopy theory of infinite dimensional manifolds, Topology,5 (1966), pp. 1–16.Google Scholar
  26. [26]
    R. S. Palais,Lusternik-Schnirelman theory on Banach manifolds, Topology,5 (1966), pp. 115–132.Google Scholar
  27. [27]
    R. S. Palais,Critical point theory and the minimax principle, Global Analysis (Proc. Sympos. Pure Math., Vol. XV, Berkeley, Calif., 1968), pp. 185–212, Amer. Math. Soc., Providence, R.I., 1970.Google Scholar
  28. [28]
    J. T. Schwartz,Generalizing the Lusternik-Schnirelman theory of critical points, Comm. Pure Appl. Math.,17 (1964), pp. 307–315.Google Scholar
  29. [29]
    D. Scolozzi,Esistenza e molteplicità di geodetiche con ostacolo e con estremi variabili, Ricerche Mat.,33 (1984), pp. 171–201.Google Scholar
  30. [30]
    E. H. Spanier,Algebraic topology, McGraw-Hill Co., New York-Toronto, Ont. -London, 1966.Google Scholar
  31. [31]
    A. Szulkin,Minimax principles for lower semicontinuous functions and applications to nonlinear boundary value problems, Ann. Inst. H. Poincaré, Anal. Non Linéaire,3 (1986), pp. 77–109.Google Scholar

Copyright information

© Fondazione Annali di Matematica Pura ed Applicata 1990

Authors and Affiliations

  • Marco Degiovanni
    • 1
  1. 1.Facoltà di Ingegneria, UniversitàBresciaItaly

Personalised recommendations